California, 2012High Wind in California, December 24 to 26, 2012
December 24 to 26, 2012 · NWS SGX · 4 events in 3 counties and zones
A weak trough moved through southern California late on the 23rd into the morning of the 24th, providing another round of light to moderate precipitation, and strong winds in the mountains and desert slopes. Many locations gusted over 50 mph during the morning and early afternoon of the 24th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak trough moved through southern California late on the 23rd into the morning of the 24th, providing another round of light to moderate precipitation, and strong winds in the mountains and desert slopes. Many locations gusted over 50 mph during the morning and early afternoon of the 24th. Another, deeper, trough dug south through the region and on the 26th into the morning of the 27th, bringing more strong, gusty winds to the mountains and desert slopes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 23, 9:10 PM PST, 5 hours 20 minutes earlier.
Area forecast discussion, Dec 23, 9:10 PM PST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
910 PM PST SUN DEC 23 2012
.SYNOPSIS...
ANOTHER SYSTEM WILL DIG ACROSS SOUTHERN CALIFORNIA LATE TONIGHT AND
MONDAY...BRINGING RAIN AND HIGHER ELEVATION SNOW TO THE REGION ALONG
WITH GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS. ALTHOUGH DRIER
AND SLIGHTLY WARMER CONDITIONS WILL DEVELOP FOR CHRISTMAS DAY...A
COLDER SYSTEM WILL BRING ANOTHER ROUND OF PRECIPITATION AND WINDS TO
THE REGION WEDNESDAY THROUGH THURSDAY. THIS SYSTEM WILL BE
SIGNIFICANTLY COLDER...WITH SNOW LEVELS FALLING TO AROUND 4000
FEET. DRIER CONDITIONS WILL THEN DEVELOP FOR FRIDAY...BUT ANOTHER
AREA OF LOW PRESSURE MAY BRING MORE PRECIPITATION TO THE REGION
LATER IN THE WEEKEND.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WATER VAPOR IMAGERY CONTINUES TO SHOW A TROUGH MOVING INLAND ACROSS
THE WEST THIS EVENING...BRINGING PLENTY OF WIND...RAIN...AND
MOUNTAIN SNOW TO NORTHERN AND CENTRAL CALIFORNIA. COMPOSITE RADAR
IMAGERY SHOWS THE SOUTHERN EXTENT OF THE PRECIPITATION OVER THE
SOUTHERN SIERRA AND SAN JOAQUIN VALLEY...EXTENDING BACK TO POINT
CONCEPTION. HOWEVER...SCATTERED SHOWERS ARE BEGINNING TO SPREAD
INTO VENTURA COUNTY. THE PRECIPITATION CHANCES WILL INCREASE ACROSS
SOUTHERN CALIFORNIA LATER THIS EVENING AND TONIGHT...WITH THE BRUNT
OF THE MOISTURE FALLING ACROSS THE REGION ON MONDAY. EVEN THOUGH IT
IS NOT QUITE AS IMPRESSIVE ON SATELLITE IMAGERY AS LAST NIGHT...THIS
SYSTEM IS TAPPING INTO SOME HIGH PRECIPITABLE WATER VALUES. WHILE
THE 00Z KNKX SOUNDING SHOWED PWS OF 0.66 INCHES...THE 00Z KOAK
SOUNDING SHOWED PWS OF 0.94 INCHES...AND THE 0112Z AMSU TPW IMAGERY
INDICATES VALUES AROUND AN INCH JUST OFF THE POINT CONCEPTION
COAST. THEREFORE...BELIEVE THAT LIGHT TO MODERATE RAINFALL RATES
WILL BE POSSIBLE...WITH THE HIGHER AMOUNTS FAVORING THE COASTAL
MOUNTAIN SLOPES. SOUTHERN CALIFORNIA WILL REMAIN MAINLY IN THE WARM
SECTOR THOUGH...WITH SNOW LEVELS STAYING PRIMARILY ABOVE 6000 FEET.
HOWEVER...A FEW INCHES OF NEW SNOW WILL BE POSSIBLE OVER THE HIGHEST
ELEVATIONS OF THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS.
UPDATED THE FORECAST POP AND WEATHER THIS EVENING TO ADJUST TO THE
SLOWER TIMING...AND TWEAKED TEMPERATURES AND SKY CONDITIONS AS
WELL.
A TRANSITORY RIDGE WILL THEN BUILD OVER SOUTHERN CALIFORNIA ON
CHRISTMAS DAY...WITH DRIER AND SLIGHTLY WARMER CONDITIONS
DEVELOPING. HOWEVER...TEMPERATURES WILL REMAIN NEAR OR SOMEWHAT
BELOW NORMAL FOR THIS TIME OF YEAR. THIS RIDGE WILL ALSO BE
SOMEWHAT DIRTY...SO HIGH CLOUDS WILL BE POSSIBLE AT TIMES.
ANOTHER SYSTEM WILL THEN TAKE AIM AT THE WEST COAST ON WEDNESDAY.
WATER VAPOR IMAGERY SHOWS THIS SYSTEM WELL...DEVELOPING OVER THE
PACIFIC NEAR 45 NORTH AND 154 WEST. ALTHOUGH ALL THE MODELS ARE IN
PRETTY GOOD AGREEMENT...BRINGING THE PRECIPITATION ACROSS THE REGION
ON WEDNESDAY AFTERNOON AND EVENING...THERE ARE SOME SIGNIFICANT
ISSUES WITH THE TRACKING AND STRENGTH OF THIS SYSTEM. THE 12Z ECMWF
IS CONSISTENTLY THE SLOWER AND WETTER SOLUTION...KEEPING THE MAIN
TROUGH AXIS A LITTLE FURTHER WEST. IT ALSO SHOWS A SECONDARY
DISTURBANCE MOVING THROUGH THE TROUGH AND ACROSS THE REGION ON
THURSDAY. IF THIS WAS TO HAPPEN...THE THREAT OF PRECIPITATION WOULD
LIKELY CARRY OVER INTO THURSDAY...AND GIVEN THE COLD AIR
ALOFT...THERE MIGHT BE ENOUGH INSTABILITY FOR AN ISOLATED
THUNDERSTORM OR TWO. HOWEVER...BOTH THE 00Z NAM AND GFS ARE NO
WHERE NEAR AS AGGRESSIVE WITH THIS SYSTEM...KEEPING IT MORE INSIDE.
EITHER WAY...PRECIPITATION WOULD LIKELY SPREAD ACROSS THE REGION ON
WEDNESDAY AND WEDNESDAY NIGHT...BUT MAY NOT CONTINUE INTO THURSDAY.
IT SEEMS OF LATE...THAT THESE LATTER MODELS ARE TIMING THINGS
BETTER...BUT FOR NOW WILL KEEP POPS AS IS FOR THESE TIME PERIODS AND
AWAIT THE 00Z ECMWF.
DRIER CONDITIONS WILL LIKELY DEVELOP FOR FRIDAY...AS ANOTHER
TRANSITORY RIDGE BUILDS OVER THE REGION. HOWEVER...THINGS GET MORE
MUDDLED FOR THE WEEKEND...AS ANOTHER LOW DIGS DOWN THE WEST COAST.
ALL THE MODELS AND ENSEMBLES ARE SHOWING THIS LOW...BUT THE MAIN
DIFFERENCE IS HOW CLOSE WILL THIS LOW TRACK TO THE SOUTHERN
CALIFORNIA COAST...AS IT CUTS OFF AND RETROGRADES. THE PLACEMENT OF
THIS LOW HAS NEARLY COMPLETELY FLIP FLOPPED FROM THE MODEL RUNS OF
LAST NIGHT. NOW...THE ECMWF KEEPS IT CLOSER TO THE SOUTHERN
CALIFORNIA COAST...GIVING US ANOTHER SHOT AT PRECIPITATION...WHILE
THE GFS KEEPS IT WELL OFFSHORE AND US DRY. THEREFORE...THERE IS
STILL PLENTY OF UNCERTAINTY AS TO WHETHER OR NOW MORE PRECIPITATION
WILL BE POSSIBLE NEXT WEEKEND. HOWEVER...WILL KEEP A SLIGHT CHANCE
IN THE FORECAST FOR NOW...WITH TEMPERATURES REMAINING 5 TO 10 DEGREE
BELOW NORMAL.
&&
.AVIATION...
240445Z...SCT/BKN OCCASIONALLY OVC SKIES WILL PREVAIL TONIGHT WITH
WIDELY VARYING CLOUD HEIGHTS. INTERMITTENT BKN CONDITIONS 1000-1500
FT MSL WILL OCCUR IN SOME COASTAL LOCATIONS...BUT MOST CIGS WILL BE
2500-4000 FT MSL OVERNIGHT...WITH MID/HIGH CLOUDS ALSO. SOME TERRAIN
OBSCURATIONS WILL OCCUR IN THE MTNS DUE TO FOG. PRECIP WILL DEVELOP
LATE...MOSTLY AFTER 08Z NORTH OF SAN DIEGO COUNTY...AND MOSTLY AFTER
12Z IN SAN DIEGO COUNTY AND BRING AREAS OF VIS 3-5 MI AND AREAS OF
CIGS 1000-2000 FT MSL. MOST OF THE PRECIP WILL END 16-19Z MONDAY
WITH SCT-BKN 3000-4000 FT MSL CIGS MONDAY AFTERNOON.
WESTERLY SFC WINDS WILL INCREASE OVERNIGHT TO 20-30 KT WITH LOCAL
GUSTS TO 50 KT OVER MTN RIDGES AND EAST OF SAN GORGONIO
PASS..PEAKING AROUND 12Z MON...TAPERING MON AFTERNOON. PARTS OF THE
COACHELLA VALLEY WILL HAVE NW WINDS OVER 25 KT...BUT KPSP AND KTRM
WILL MOSTLY STAY BELOW 20 KT.
&&
.MARINE...
HIGH SURF ADVISORY EXPIRED AT 4 PM...AND MOST SURF SHOULD BE 6 FT OR
LESS THE REMAINDER OF TONIGHT AND MONDAY. WINDS WILL MOSTLY STAY
UNDER 20 KT WITH THE COLD FRONT MONDAY. THE SYSTEM AND ASSOCIATED
COLD FRONT FOR LATE WED INTO THU WILL BE STRONGER WITH POSSIBLE
GUSTS AROUND 25 KT IN THE OUTER WATERS AND HIGHER SEAS. COMBINED
SEAS COULD REACH 10 FEET IN THE OUTER WATERS BY EARLY THU DUE MOSTLY
TO A SHORT PERIOD WNW SWELL...AND A SMALL CRAFT ADVISORY WILL LIKELY
BE NEEDED THEN.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM PST MONDAY FOR THE
APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE
COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.
PZ...NONE.
&&
PUBLIC...PALMER
AVIATION/MARINE...MAXWELLHazardous weather outlook, Dec 23, 4:55 AM PST, 21 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
455 AM PST SUN DEC 23 2012
CAZ042-043-048-050-055>058-060>062-PZZ750-775-241430-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
455 AM PST SUN DEC 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
NORTHWEST SWELL WILL BRING HIGH SURF TO SAN DIEGO COUNTY BEACHES
THROUGH THIS AFTERNOON.
A TROUGH OF LOW PRESSURE MOVING INLAND INTO CALIFORNIA WILL BRING
GUSTY WEST WINDS TO AROUND 50 MPH LATE TONIGHT FOR THE MOUNTAINS AND
DESERTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FOR EARLY MONDAY...A TROUGH OF LOW PRESSURE MOVING INLAND THROUGH
CALIFORNIA AND NEVADA WILL BRING WEST WINDS WITH GUSTS TO AROUND 50
MPH IN THE MOUNTAINS AND DESERTS.
FOR WEDNESDAY THROUGH EARLY THURSDAY...A COLDER LOW PRESSURE SYSTEM
FROM THE NORTHWEST IS EXPECTED TO BRING LIGHT TO LOCALLY MODERATE
PRECIPITATION AMOUNTS TO AREAS ALONG AND WEST OF THE MOUNTAINS WITH
SNOW LEVELS LOWERING TO AROUND 4000 FEET. IT IS ALSO EXPECTED TO
BRING GUSTY WEST TO NORTHWEST WINDS TO THE MOUNTAINS...DESERTS...AND
COASTAL WATERS...MAINLY LATE WEDNESDAY AND WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
17
High Wind, Coachella Valley
- When
- December 24, 2:30 AM PST to 2:00 PM PST
- Where
- Coachella Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
A peak gust of 64 mph was measured at the Sky Valley mesonet station around 1300 PST on the 24th. Winds were gusting over 50 mph between 0943 and 1342 PST.|High winds began at the Whitewater RAWS between 0250 and 0350 PST and ended between 0950 and 1050 PST on the 24th. Winds dropped below high wind for a time during this period, but a peak gust of 60 mph was measured between 0850 and 0950 PST.
High Wind, San Bernardino County Mountains
- When
- December 24, 7:00 AM PST to 11:00 AM PST
- Where
- San Bernardino County Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
High winds occurred at the Burns Canyon RAWS between 0651 and 1050 PST on the 24th. During this time, a peak gust of 62 mph was measured between 0651 and 0751 PST.
High Wind, San Diego County Mountains
- When
- December 24, 9:00 AM PST to 1:30 PM PST
- Where
- San Diego County Mountains forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
High winds began at the Volcan Mountain SDGE mesonet between 0850 and 0900 PST on the 24th and ended between 1320 and 1330 PST the same day. During this time winds mostly gusted over 60 mph, with a peak gust of 70 mph between 1110 and 1120 PST.
High Wind, Coachella Valley
- When
- December 26, 12:00 PM PST to 7:00 PM PST
- Where
- Coachella Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Winds gusted over 50 mph between 1200 and 1900 PST on the 26th. During this time, peak wind gusts of 59 mph and 64 mph occurred around 1700 and 1800 PST, respectively.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, December 24 to 26, 20123 injured · 12 events
- Dense Fog in Kentucky, December 24, 201219 events
- Dense Fog in Virginia, December 24 to 25, 201219 events
- Winter Storm and Winter Weather in Colorado, December 24 to 25, 201218 events
- Winter Weather in Wyoming, December 24 to 25, 201215 events
- Winter Weather in Pennsylvania, December 24 to 25, 201211 events
- Winter Weather in Maryland, December 24, 20127 events
- Dense Fog in Missouri, December 24, 20126 events
- Dense Fog in Illinois, December 24, 20126 events
- Winter Storm and Winter Weather in Utah, December 24 to 25, 20125 events
- Winter Weather in Virginia, December 24, 20125 events
- Winter Weather in West Virginia, December 24, 20125 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423430, 423432, 423431, 423433.